North Carolina, 2012

Hail and Damaging Winds in North Carolina, May 1, 2012

May 1, 2012 · NWS RNK · 10 events in 4 counties and zones

The day started off with a decaying high pressure wedge situated across the piedmonts of Virginia and North Carolina, while a warm front was making its way northward across Kentucky into the mountains of Virginia and North Carolina. A strong upper level disturbance moved eastward along the warm front from Kentucky into the mountains during the early part of the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

The day started off with a decaying high pressure wedge situated across the piedmonts of Virginia and North Carolina, while a warm front was making its way northward across Kentucky into the mountains of Virginia and North Carolina. A strong upper level disturbance moved eastward along the warm front from Kentucky into the mountains during the early part of the afternoon. Several strong to severe thunderstorms developed by mid afternoon as the disturbance moved east of the Blue Ridge Mountains, interacting with unstable air due to strong daytime heating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 1, 12:42 PM EST, 1 hour 38 minutes earlier.

Area forecast discussion, May 1, 12:42 PM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
142 PM EDT TUE MAY 1 2012

.SYNOPSIS...
A WARM FRONT WILL LIFT NORTH OF THE AREA TODAY...THUNDERSTORM
OUTFLOW BOUNDARIES TO BE THE FOCUS FOR RENEWED SHOWERS AND STORMS
TODAY AND TONIGHT. HIGH PRESSURE WILL BE CENTERED TO OUR SOUTHEAST
FOR THE REMAINDER OF THE WEEK WITH A FETCH OF GULF OF MEXICO
MOISTURE RIDING NORTH ALONG THE APPALACHIANS. A COLD FRONT WILL
MAKE A RUN AT THE AREA LATE IN THE UPCOMING WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1208 PM EDT TUESDAY...

EARLY AFTERNOON UPDATE REFLECTS LATEST TRENDS OF PRECIPITATION ON
RADAR WITH LIKELY POPS NOW MENTIONED IN THE FAR WESTERN PORTIONS
OF THE AREA IN ADVANCE OF AN APPROACHING CLUSTER OF SHOWERS AND
STORMS. ELSEWHERE...ONLY MINOR ADJUSTMENTS TO THE EARLIER FORECAST
TO REFLECT THE LATEST TRENDS OF TEMPERATURE...DEW POINT AND SKY
COVER.

AS OF 925 AM EDT TUESDAY...

ADJUSTMENTS THIS MORNING REFLECT PRIMARILY CAPTURING A BIT MORE
DETAIL IN THE ARRIVAL OF SHOWERS AND STORMS IN THE WESTERN PART OF
THE FORECASTS ARE IN RELATIONSHIP TO THE ACTIVITY CURRENTLY
HEADING EAST OF CENTRAL KENTUCKY AND SOUTHERN WEST VIRGINIA. FIRST
SMALL CLUSTER WILL BE BETWEEN THE BLUEFIELD AND ROANOKE AREAS
BETWEEN NOW AND NOON. THE NEXT...AND MORE ORGANIZED AREA...SHOULD
ENTER THE FAR WEST BETWEEN 11 AM AND NOON AND THEN MAKE PROGRESS
EASTWARD.

OTHER ADJUSTMENTS WERE TO TWEAK HOURLY TEMPERATURE...DEW
POINT...SKY COVER AND WINDS BASED UPON CURRENT OBSERVATIONS AND
EXPECTED TRENDS INTO THE EARLY AFTERNOON.

AS OF 715 AM EDT TUESDAY...

ISSUES WITH DENSE FOG VCNTY OF ROANOKE AND LYNCHBURG ARE NO LONGER
A PROBLEM PER MIXING FROM PASSAGE OF MORNING SHOWERS. DENSE FOG
ADVISORY HAS BEEN CANCELLED. OVERALL FLOW PATTERN WITH INCREASING
SOUTHWEST TO WEST WIND FLOW TODAY SHOULD ALSO RESULT IN QUICK
DEMISE OF RESIDUAL COOL WEDGE JUST EAST OF BLUE RIDGE...AND BY
AFTERNOON WILL BE AN AFTERTHOUGHT WITH AREAS CAUGHT BY THE COOL
AIR YESTERDAY GETTING A TASTE OF WARMER CONDITIONS TODAY.

LINE OF SHOWERS AND STORMS THAT CROSSED THE NRN CWA THIS MORNING
WEAKENED AS THEY PASSED EAST OF THE MTNS. THROUGH NOON EXPECT
A LULL IN ACTIVITY. CONCERN TODAY IS WHERE AFTERNOON DEVELOPMENT
OF SHRA/TSRMS WILL TAKE PLACE. OUTFLOW BOUNDARY FROM THE MORNING
ACTIVITY SHOULD BE ALIGNED FROM W-E ACROSS THE SOUTHERN CWA VCNTY
OF THE VA/NC BORDER...AND FEEL THIS BOUNDARY WILL BE THE MAIN
FOCUS FOR RENEWED DEVELOPMENT DURING THE AFTERNOON.

MODEL GUIDANCE...ESP THE NAM...SUGGESTS POTENTIAL FOR SEVERE
STORMS THIS AFTERNOON. MOIST SOUTHWEST FLOW WITH SURFACE DEWPOINTS
IN THE L60S FROM TN/NC TO POOL ALONG THE REMNANT BOUNDARY WITH SB
CAPES OF 2500 PROGGED ACROSS THE SRN CWA THIS AFTERNOON...YEILDING
LIS OF M5 TO M7. MAIN SVR THREAT WOULD BE HAIL...BUT INCREASING
DCAPES PER COMBINATION OF MID LEVEL DRYING IN THE WAKE OF THIS
MORNINGS MCS AND VERY WARM AFTERNOON TEMPS SUGGEST POTENTIAL FOR
WIND TOO. ANOTHER AREA TO WATCH WILL BE UPSTREAM DEEP CONVECTION
OVER THE OH VALLEY. SHORT WAVE AND ASSOCIATED SFC TROF IS
EXPECTED TO MOVE EAST RESULTING IN ORGANIZED DEEP CONVECTION
ACROSS THE OH VALLEY...ANY MCS MOVING DOWNSTREAM...AND INTO OUR
CWA...FOLLOWING ALONG REMANT BOUNDARY. IF THIS OCCURRS...WINDS
BACKING AHEAD OF APPROACHING FEATURE WOULD RESULT IN LOCALIZED
0-3KM HELICITIES VCNTY OF OLD OUTFLOW BOUNDARY ON THE ORDER OF
150-200 M/S. TIMING OF THIS PARTICULAR FEATURE WOULD BE LATE
AFTERNOON OR EVENING WITH POTENTIAL FOR DEEP CONVECTION TO LINGER
OVER OUR LOCAL REGION THROUGH ABOUT MIDNIGHT.

STUCK PRETTY CLOSE TO MOS TEMPS TODAY AND TONIGHT.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
AS OF 330 AM EDT TUESDAY...

VERY LITTLE CHANGE IN THE WEATHER PATTERN THE SECOND HALF OF THE
WORK WEEK. AN UPPER LEVEL RIDGE WILL REMAIN OVER THE SOUTHEASTERN
UNITED STATES. THIS RIDGE WILL ALLOW TEMPERATURES TO WARM TO MID
SUMMER LEVELS. DIURNAL HEATING AND A LEE TROUGH MAY TRIGGER AN
ISOLATED PULSE THUNDERSTORM ACROSS THE MOUNTAINS DURING EACH
AFTERNOON. A FEW OF THESE STORMS MAY DRIFT EAST OF THE BLUE RIDGE
DURING THE EVENING HOURS.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 330 PM EDT MONDAY...

MODELS KEEP BROAD UPPER RIDGE OVER THE SOUTHEAST UNITED STATES
THROUGH THE PERIOD. A WEAK SHORT WAVE CROSSES THE FORECAST AREA ON
SATURDAY THEN A COLD FRONT DROPS SOUTH THROUGH THE MID ATLANTIC
REGION ON SUNDAY NIGHT AND MONDAY. OTHERWISE THE BAROCLINIC ZONE
REMAINS WELL NORTH ACROSS THE GREAT LAKES AND NEW ENGLAND...MEANING
THE FORECAST AREA STAYS WELL IN THE WARM UNSTABLE AIR UNTIL MONDAY.
TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH SUNDAY.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AS OF 135 PM EDT TUESDAY...

BROKEN LINE OF SHOWERS AND STORMS MOVING EAST OF A KLWB-KBCB-KLNP
LINE. ISOLATED IFR CONDITIONS AND SURFACE GUSTS OF 30-40 KTS UNDER
THE HEAVIER CONVECTIVE CELLS...BUT OTHERWISE...VFR CONDITIONS WILL
PREVAIL. ADDITIONAL DEVELOPMENT IS EXPECTED ALONG AND EAST OF A
KLYH-KTNB LINE LATER THIS AFTERNOON. SCATTERED ACTIVITY WILL
CONTINUE INTO THE EARLY EVENING HOURS PRIOR TO DISSIPATION.

OVERNIGHT...MAINLY VFR CONDITIONS WILL PREVAIL. EXCEPTION WILL BE
LOW LYING AREAS TONIGHT THAT RECEIVED PRECIPITATION TODAY. COULD
SEE SOME LOCAL IFR/MVFR BR/FG. ANOTHER CONVECTIVE SYSTEM WILL BE
HEADING ACROSS KY/OH LATE TONIGHT. COULD SEE SOME SCATTERED
SHOWERS OR STORMS NEAR A KBLF-KLWB LINE AROUND AND AFTER 10Z...6AM
WEDNESDAY.

WEDNESDAY WILL BE COMPARABLE TO TODAY WITH SCATTERED COVECTION
DEVELOPING BY THE EARLY AFTERNOON...ESPECIALLY OVER THE MOUNTAINS
PRIOR TO PROPAGATION EASTWARD.

SUMMER LIKE PATTERN IS ANTICIPATED FOR THE REMAINDER OF THE WEEK.
ISOLATED TO SCATTERED SHOWERS AND STORMS ARE POSSIBLE THROUGH THE
PERIOD...BUT LOCAL FLIGHT CONDITIONS SHOULD PRIMARILY BE VFR.
MAIN HAZARDS WILL BE FROM THE LCL IFR VCNTY OF THE TSTMS...AND
ALSO IN ASSOCIATION WITH LATE NIGHT RIVER AND VALLEY FOG IN AREAS
THAT RECEIVED PRECIPITATION THE DAY BEFORE.

SUB-VFR CONDITIONS FOR CIGS MAY RETURN LATE IN THE WEEKEND AS HIGH
PRESSURE NOSES SOUTH ALONG THE LEE OF THE APPALACHIANS AFTER THE
PASSAGE OF A BACKDOOR COLD FRONT.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...DS/PM
SHORT TERM...RCS
LONG TERM...AMS
AVIATION...DS
Hazardous weather outlook, May 1, 6:28 AM EST, 7 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
728 AM EDT TUE MAY 1 2012

VAZ011-013-014-017>020-022>024-033>035-045>047-059-WVZ042>045-021130-
GILES-PULASKI-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-
BUCKINGHAM-CHARLOTTE-MERCER-SUMMERS-MONROE-GREENBRIER-
728 AM EDT TUE MAY 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-VAZ007-009-010-012-015-016-032-043-044-058-021130-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-CARROLL-PATRICK-HENRY-
PITTSYLVANIA-HALIFAX-
728 AM EDT TUE MAY 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS THIS AFTERNOON AND EVENING COULD BE SEVERE...
CONTAINING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 1, 1:12 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
212 PM EDT TUE MAY 1 2012

VAZ044-011845-
PITTSYLVANIA VA-
212 PM EDT TUE MAY 1 2012

...A STRONG THUNDERSTORM WILL AFFECT PITTSYLVANIA COUNTY...

AT 210 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
OF PENHOOK...MOVING EAST AT 25 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR PITTSVILLE AROUND 220 PM...GRETNA AROUND 235
PM AND CHALK LEVEL AROUND 245 PM.

LAT...LON 3684 7917 3688 7959 3703 7958 3704 7952
      3701 7948 3702 7946 3703 7948 3704 7948
      3706 7917
Special weather statement, May 1, 1:19 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
219 PM EDT TUE MAY 1 2012

VAZ017-033-011845-
FLOYD VA-FRANKLIN VA-
219 PM EDT TUE MAY 1 2012

...A STRONG THUNDERSTORM WILL AFFECT FLOYD AND FRANKLIN COUNTIES...

AT 215 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER COPPER HILL...
MOVING EAST AT 40 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR BOONES MILL AROUND 225 PM...WIRTZ AROUND 230
PM...ROCKY MOUNT AROUND 235 PM AND WESTERN SMITH MOUNTAIN LAKE AROUND
245 PM.

LAT...LON 3697 8029 3710 8023 3712 8013 3715 8011
      3709 7961 3708 7962 3706 7959 3687 7963
      3686 7964
Special weather statement, May 1, 1:30 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT TUE MAY 1 2012

NCZ003-011900-
SURRY NC-
230 PM EDT TUE MAY 1 2012

...A STRONG THUNDERSTORM WILL AFFECT SURRY COUNTY...

AT 224 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF
MOUNT AIRY...MOVING EAST AT 25 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR FLAT ROCK AROUND 235 PM...ARARAT AROUND 240
PM...WOODVILLE AROUND 250 PM AND WESTFIELD AROUND 255 PM.

LAT...LON 3642 8078 3655 8079 3653 8044 3642 8044
      3639 8045 3638 8045
Local storm report, May 1, 1:56 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
256 PM EDT TUE MAY 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     HAIL             1 E ROCKY MOUNT         37.00N 79.86W
05/01/2012  E0.50 INCH       FRANKLIN           VA   UTILITY COMPANY

            DIME SIZE HAIL AT THE ROCKY MOUNT WASTE WATER PLANT

&&

PW
Local storm report, May 1, 2:03 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
303 PM EDT TUE MAY 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     TSTM WND DMG     SYDNORSVILLE            36.87N 79.83W
05/01/2012                   FRANKLIN           VA   TRAINED SPOTTER

            ONE TREE DOWN ALONG ROUTE 220

&&

PW
Local storm report, May 1, 2:18 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
318 PM EDT TUE MAY 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             MOUNT AIRY              36.50N 80.61W
05/01/2012  E0.50 INCH       SURRY              NC   TRAINED SPOTTER

            DIME SIZE HAIL

&&

PW

The radar

The Roanoke radar (KFCX), 66 km away, was scanning. The volume nearest the first event began at 19:20 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Stokes

When
May 1, 2:20 PM EST
Where
Stokes County, 5.11 mi NNW of Volunteer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.442, -80.442

Quarter size hail was reported on McDaniel Road, just south of Westfield.

Hail, Stokes

When
May 1, 2:25 PM EST
Where
Stokes County, 3.45 mi NNW of Volunteer
Measured
1.75 in hail
Reported by
Public
Coordinates
36.419, -80.435

Golfball size hail was reported near the intersection of Mitchell Road and Wilson Road.

Hail, Stokes

When
May 1, 2:30 PM EST
Where
Stokes County, 2.35 mi NNE of Volunteer
Measured
0.75 in hail
Reported by
Public
Coordinates
36.400, -80.400

Penny size hail was reported along Oscar Frye Road.

Hail, Stokes

When
May 1, 3:00 PM EST
Where
Stokes County, 0.89 mi SE of Walnut Cove
Measured
1.75 in hail
Reported by
Public
Coordinates
36.290, -80.140

Hail, Surry

When
May 1, 3:11 PM EST
Where
Surry County, 1.81 mi WNW of Fairview
Measured
1 in hail
Reported by
Public
Coordinates
36.340, -80.750

A few quarter size hailstones were mixed together with dime to nickel size hail.

Hail, Wilkes

When
May 1, 3:11 PM EST
Where
Wilkes County, 1.79 mi S of Clingman
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.154, -80.931

Quarter size hail was reported by an ambulance traveling on U.S. Route 421, south of Ronda.

Hail, Yadkin

When
May 1, 4:12 PM EST
Where
Yadkin County, 1.54 mi E of Courtney
Measured
1 in hail
Reported by
Public
Coordinates
36.067, -80.603

An employee at Courtney Elementary School reported quarter size hail at the school.

Hail, Surry

When
May 1, 4:35 PM EST
Where
Surry County, 0.69 mi N of State Rd
Measured
0.75 in hail
Reported by
Public
Coordinates
36.330, -80.870

Penny size hail was reported covering the ground along State Road.

Thunderstorm Wind, Surry

When
May 1, 5:18 PM EST
Where
Surry County, 1.38 mi N of Mt Airy Surry Co Arp
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.470, -80.550

Two trees were blown down on Reeves Mill Road.

Thunderstorm Wind, Surry

When
May 1, 5:18 PM EST
Where
Surry County, 1.27 mi NNW of Bannertown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
36.497, -80.588

Two trees were blown down on Hamburg Street.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376492, 376493, 376494, 376495, 376496, 376499, 376500, 376501, 376508, 376509.